Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The geography of symplectic $ 4$-manifolds with an arbitrary fundamental group

Author: Jongil Park
Journal: Proc. Amer. Math. Soc. 135 (2007), 2301-2307
MSC (2000): Primary 57R17, 57R57; Secondary 57N13
Published electronically: March 2, 2007
MathSciNet review: 2299508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, for each finitely presented group $ G$, we construct a family of minimal symplectic $ 4$-manifolds with $ \pi_1 =G$ which cover most lattice points $ (x, {\mathbf c})$ with $ x$ large in the region $ 0 \leq {\mathbf c} < 9x$. Furthermore, we show that all these $ 4$-manifolds admit infinitely many distinct smooth structures.

References [Enhancements On Off] (What's this?)

  • [BK1] S. Baldridge and P. Kirk, On symplectic $ 4$-manifolds with prescribed fundamental group, to appear in Commentarii Math. Helv. 82 (2007)
  • [BK2] S. Baldridge and P. Kirk, Symplectic $ 4$-manifolds with arbitrary fundamental group near the Bogomolov-Miyaoka-Yau line, to appear in Jour. of Symplectic Geometry 4 (2006)
  • [B] S. Boyer, Simply connected $ 4$-manifolds with a given boundary, Trans. Amer. Math. Soc. 298 (1986), 331-357 MR 0857447 (88b:57023)
  • [FS] R. Fintushel and R. Stern, Knots, links and 4-manifolds, Invent. Math. 134 (1998), 363-400 MR 1650308 (99j:57033)
  • [G] R. Gompf, A new construction of symplectic manifolds, Annals of Math. 142 (1995), 527-595 MR 1356781 (96j:57025)
  • [GS] R. Gompf and A. Stipsicz, $ 4$-manifolds and Kirby calculus, Graduate Studies in Mathematics 20 (1999), AMS MR 1707327 (2000h:57038)
  • [Pd] D. Park, A gluing formula for the Seiberg-Witten invariant along $ T^3$, Michigam Math. Jour. 50 (2002), 593-611 MR 1935154 (2003i:57051)
  • [P1] J. Park, The geography of irreducible $ 4$-manifolds, Proc. Amer. Math. Soc 126 (1998), 2493-2503 MR 1487335 (98j:57034)
  • [P2] J. Park, Exotic smooth structures on 4-manifolds, Forum Math. 14 (2002), 915-929 MR 1932526 (2003i:57046)
  • [P3] J. Park, Exotic smooth structures on 4-manifolds II, Topology and its Appl. 132 (2003), 195-202 MR 1991809 (2004d:57033)
  • [S] A. Stipsicz, Simply connected symplectic $ 4$-manifolds with positive signature, Turkish J. Math. 23 (1999), 145-150 MR 1701643 (2001e:57029)
  • [T] C. Taubes, The Seiberg-Witten invariants and symplectic forms, Math. Res. Lett. 1 (1994), 809-822 MR 1306023 (95j:57039)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57R17, 57R57, 57N13

Retrieve articles in all journals with MSC (2000): 57R17, 57R57, 57N13

Additional Information

Jongil Park
Affiliation: Department of Mathematical Sciences, Seoul National University, San 56-1 Sillim-dong, Gwanak-gu, Seoul 151-747, Korea

Keywords: Fiber-sum, geography problem, knot surgery, symplectic $4$-manifolds
Received by editor(s): March 23, 2006
Published electronically: March 2, 2007
Additional Notes: This work was supported by Korea Research Foundation Grant (KRF-2004-013-C00002) and R14-2002-007-01002-0
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society